Alert archive / Montana / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Missoula, MT

June 17, 2006Flathead County, Montana

NWS Missoula, MT issued this flash flood warning at Jun 17, 2006, 3:08 PM MDT for Flathead County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2006, 3:08 PM MDT (21:08 UTC)
Expired
Jun 17, 2006, 9:00 PM MDT
In force
6 hr
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Flathead County, MT

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KMSO 172111
FFWMSO
MTC029-180300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
308 PM MDT SAT JUN 17 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STILLWATER RIVER BELOW THE LOWER STILLWATER LAKE DAM IN CENTRAL  
  FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 900 PM MDT.

* AT 304 PM MDT...COUNTY OFFICIALS HAVE REPORTED FAILURE OF THE  
  LOWER STILLWATER DAM WHICH WILL CAUSE FLASH FLOODING OVER THE 
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...EVERGREEN AND LUPFER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4821 11434 4821 11427 4854 11455 4854 11462

$$
1 follow-up statement
000 
WGUS75 KMSO 180033
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
625 PM MDT SAT JUN 17 2006

MTC029-180100-
FLATHEAD MT-
625 PM MDT SAT JUN 17 2006

...THE FLASH FLOOD WARNING FOR THE STILLWATER RIVER BELOW THE LOWER
   STILLWATER LAKE DAM IN CENTRAL FLATHEAD COUNTY HAS BEEN
   CANCELLED...

AT 618 PM MDT...COUNTY OFFICIALS REPORTED THAT THERE IS NO LONGER A 
THREAT OF A FLASH FLOOD ON STILLWATER RIVER. THEREFORE...THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED. HOWEVER...A SIGNIFICANT AMOUNT OF 
WATER HAS BEEN RELEASED FROM THE DAM FAILURE AND THE RIVER WILL BE 
RUNNING HIGH INTO SUNDAY. THERE IS A POSSIBILITY OF SOME LOW LYING 
FLOODING THROUGH SUNDAY.   

LAT...LON 4821 11434 4821 11427 4854 11455 4854 11462

$$
KOLATA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:39 PM MDT, 29 minutes earlier.

Area forecast discussion, Jun 17, 2:39 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
239 PM MDT SAT JUN 17 2006

.SHORT TERM...A WEAK WEATHER DISTURBANCE IS MAKING ITS WAY ACROSS
NORTHWEST MONTANA THIS AFTERNOON. THIS DISTURBANCE WILL CONTINUE
TO AFFECT THE REGION THROUGH THIS EVENING. NORTHWEST MONTANA WILL
MAINLY SEE CLOUDY CONDITIONS WITH AN ISOLATED MOUNTAIN SHOWER DUE
TO THIS FEATURE. THEN A WEAK RIDGE OF HIGH PRESSURE WILL BUILD
OVER THE REGION LATER TONIGHT THROUGH SUNDAY...AS A TROUGH OF LOW
PRESSURE DIGS OFF THE PACIFIC NORTHWEST COAST. THIS RIDGE WILL
CAUSE A WARMING AND DRYING TREND FOR WESTERN MONTANA AND NORTH
CENTRAL IDAHO. THE INCREASED DAYTIME HEATING ON SUNDAY AFTERNOON
COULD SPARK ENOUGH INSTABILITY FOR ISOLATED SHOWERS AND
THUNDERSTORMS TO DEVELOP. THESE SHOWERS WILL BE HIGH BASE SINCE
THERE IS LIMITED MOISTURE TO WORK WITH. THEN SUNDAY NIGHT ON INTO
MONDAY THE TROUGH OF LOW PRESSURE WILL MAKE ITS WAY INTO WESTERN
MONTANA AND NORTH CENTRAL IDAHO. THIS TROUGH WILL BRING SCATTERED
SHOWERS. THE BEST CHANCE FOR PRECIPITATION WILL BE ON MONDAY
ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY. THIS IS WHERE THE FRONT
IS EXPECTED TO STALL. TEMPERATURES ON MONDAY ARE EXPECTED TO BE
SLIGHTLY COOLER THAN SUNDAY.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...THE PASSAGE OF AN
UPPER LEVEL TROUGH LATE MONDAY WILL SEE SOME CLOUDS AND SHOWERS
LINGER INTO THE EVENING HOURS...THEN IMPROVING CONDITIONS AFTER
DARK. MODELS IN GOOD AGREEMENT DURING THE EXTENDED PERIOD. A
ZONAL FLOW BEING ADVERTISED WITH INCREASING H5 HEIGHTS TUESDAY
THROUGH THURSDAY...THEN MORE SUBSTANTIAL RIDGE BUILDING FRIDAY AND
SATURDAY. AS A RESULT...HAVE LOWERED POPS...DECREASED SKY
COVER...AND WARMED TEMPERATURES A BIT FOR THE LATTER PART OF THE
WEEK AND INTO THE WEEKEND.

&&

.AVIATION...A WEAK WEATHER FEATURE IS CAUSING CLOUDY CONDITIONS
AND ISOLATED SHOWERS ACROSS NORTHWEST MONTANA. THESE SHOWERS ARE
EXPECTED TO LINGER ON THROUGH THE EVENING...THEN DIMINISH AFTER
SUNSET. MOUNTAIN TOPS AND PASSES WILL BE OBSCURED AT TIMES...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.HYDROLOGY...THE STREAMS AND CREEKS OF NORTHWEST MONTANA HAVE
CRESTED OR EXPECTED TO CREST BY THIS EVENING AND THEN CONTINUE TO
RECEDE THROUGH THE NIGHT. A FLOOD WATCH FOR LINCOLN COUNTY HAS
BEEN ISSUED DUE TO THE POTENTIAL OF FLOODING ALONG THE KOOTENAI
RIVER BELOW THE LIBBY DAM. FOR MORE INFORMATION PLEASE REFER TO
THE FLOOD WATCH (GTFFFAMSO) AND RIVER STATEMENT (GTFRVSMSO).

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH FOR THE KOOTENAI RIVER BELOW LIBBY DAM.
  ...FLOOD WATCH FOR THE FLATHEAD RIVER BELOW KERR DAM.
ID...NONE.
&&

SHORT TERM...SMITH
LONG TERM...MSJ
AVIATION...SMITH
Hazardous weather outlook, Jun 17, 2:44 PM MDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
244 PM MDT SAT JUN 17 2006

MTZ001>004-181200-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
244 PM MDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WATER IN RESERVOIRS AS WELL AS RIVER AND STREAMS DUE TO
HEAVY RAIN OVER THE PAST THREE DAYS HAS PROMPTED THE NEED TO
RELEASE EXCESS WATER FROM THE LIBBY DAM IN LINCOLN COUNTY AND THE
KERR DAM IN LAKE COUNTY. THERE IS THE POTENTIAL OF FLOODING ON THE
KOOTENAI AND FLATHEAD RIVERS. SEE GTFFFAMSO AND GTFRVSMSO FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL OF FLOODING WILL CONTINUE THROUGH THE WEEKEND FOR
THE KOOTENAI AND FLATHEAD RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:52 PM MDTFlood WatchMSOLake, Lincoln, Sanders4 days

Nearby

Flash Flood Warnings in Montana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.